3 Medications That May Worsen Your Asthma Symptoms

Posted on: 19 May 2016

If you have asthma and notice a worsening of your symptoms, your non-asthma medications may be to blame. Certain drugs can affect lung function, promote airway instability, and decrease your respiratory rate. Both prescription and over-the-counter medications can exacerbate your asthma, however, do not stop taking them without discussing it with your physician. Here are three medications that may worsen your asthma symptoms of coughing, wheezing, shortness of breath, and increased sputum production.

Beta Blockers

Cardiovascular medications known as beta blockers are used in the management of high blood pressure, cardiac arrhythmia, migraine headaches, and to reduce the risk of a heart attack. Beta blockers can heighten the risk for obstruction of the bronchial tubes and cause your airway to react abnormally. 

This reaction is sometimes referred to as a "twitchy airway," and if not recognized and treated, a severe asthma attack may follow. While the greatest risk for asthma complications is related to oral beta blockers, reactions may also occur from beta blocker eye drops that are used to lower ocular pressure in people with glaucoma.

If you take beta blockers for your heart and experience unusual or severe asthma episodes, your doctor may decide to lower your dosage or replace the drug with one that has no known interactions with asthma. 


Aspirin can also worsen your asthma, especially if you are allergic or sensitive to it. Many people who have an aspirin allergy experience a phenomenon known as ASA triad, which typically causes nasal polyps, sinusitis, and severe bronchial asthma. If you have a current or past history of nasal polyps and asthma, your doctor may recommend that you avoid aspirin and aspirin-containing products, even if you never had an allergic reaction to it. 

Opiate Pain Medication

Opioid-based prescription pain medication can also lead to severe asthma symptoms. While these medications rarely cause abnormal airway twitching or reactions, they can depress your respiratory system. When this occurs, your breathing may become slower and more shallow, and your coughing reflex may diminish.

This may make it difficult for you to expel thick secretions that accumulate in your lungs as a result of your asthma, leading to choking, aspiration, or even pneumonia. When secretions are not expelled from the lungs, bacteria and fungi can grow, causing fever, cough, chest pain, shortness of breath, and weakness. 

If you take any of the above medications and develop new or worsening asthma symptoms, let your doctor know. Failure to do so may result in poorly controlled asthma that may necessitate higher doses of your prescription inhalation aerosol medications, or even hospitalization.